Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 10, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 1997, 6:01 PM CDT for Holt County, Nebraska. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1997, 6:01 PM CDT (23:01 UTC)
- Expired
- May 17, 1997, 7:00 PM CDT
- In force
- 59 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Holt County, NE
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:30 PM CDT | Hail 1 | O Neill, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 172301 RRA SVRLBF NEC089-180000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 601 PM CDT SAT MAY 17 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NEBRASKA ...NORTHWESTERN HOLT COUNTY AT 556 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 32 MILES NORTHWEST OF O NEILL OR 15 MILES NORTH NORTHEAST OF STUART MOVING EAST AT 25 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS...MOVING ALONG THE NORTHERN COUNTY LINE. THE STORM WILL PASS JUST NORTH OF MIDWAY AROUND 645 PM CDT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.@ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:47 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 17, 2:47 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 245 PM CDT SAT MAY 17 1997 ...FORECAST PROBLEM TO BE CHANCE OF SEVERE STORMS THIS EVENING THEN POPS AND TEMPS LATER PERIODS... AT 18Z DRYLINE EXTENDED FROM NEAR MERRIMAN SOUTH TO JUST WEST OF HAYES CENTER. TOWERING CUMULUS TO THE WEST OF LBF CURRENTLY WITH CONVECTIVE TEMPERATURE REACHED FOR WESTERN NEB. BY 3 PM CDT EXPECT SCATTERED CELLS TO DEVELOP NEAR AND EAST OF DRYLINE AND MOVE EAST SOUTHEAST. MODIFYING MORNING SOUNDING PROVIDES A CAPE OF 1400 WITH LIFTING INDEX OF -4. WEAK SURFACE LOW OVER NORTHWESTERN KANSAS HAS KEPT SOUTHEAST WIND FLOW OVER SOUTH CENTRAL WITH MOISTURE CONVERGENCE INCREASING...AND DEWPOINTS INTO THE MID 50S AT MCCOOK. OVER NORTH CENTRAL NEBRASKA A FEW CELLS HAVE POP ALONG THE STATE LINE JUST NORTHEAST OF VTN. EXPECT STORMS TO CONTINUE DEVELOPING ALONG TROUGH AXIS THIS EVENING INTO THE OVERNIGHT HOURS AS LOW LEVEL JET TO 35 KTS INCREASE MOISTURE CONVERGENCE INTO THE AREA. NEWEST 94O PUSHES MODERATE RISK FURTHER WEST...WITH THE MENTIONING OF A FEW STORMS MAY BE SEVERE FOR THE FAR NORTHEAST COUNTIES (BOYD-HOLT- GARFIELD-WHEELER). STORMS WHICH DEVELOP OVER THE WEST SHOULD BE PULSE TYPE WITH STORM WEAKENING WITH THE LOSS OF HEATING THIS EVENING. NORTHEAST STORMS MAY LAST TILL MIDNIGHT. THEN OVERNIGHT FAST FLOW ALOFT BRINGS ANOTHER SHORTWAVE ACROSS NEBRASKA BY 12Z AS COLD FRONT SWEEPS SOUTHEAST. SUNDAY COLD FRONT MOVES THROUGH WITH HIGH BUILDING IN FROM THE NORTHWEST. LITTLE CLOUD COVERAGE ASSOCIATED WITH FRONT SO MISOMA WORDING FOR PARTLY CLOUDY LOOKS GOOD. HOWEVER SUNDAY NIGHT AS HIGH BUILDS IN FLOW TURNS UPSLOPE OVER THE NORTHWEST. GRIDDED DATA TIMESECTION SHOWS MOISTURE TO INCREASE OVER NORTHWEST WITH A 500 MB SHORTWAVE DUE TO BE MOVING THROUGH AND WOULD LIKE YOU TO INCLUDE A 20 PERCENT CHANCE OF RAIN FOR THE NORTHWEST GROUP FOR SUNDAY NIGHT. BY MONDAY MORNING COOL DOWN BEGINS WITH 5460 THICKNESS LINE MOVING SOUTH ACROSS NEBRASKA DURING MORNING AS SURFACE RIDGE BUILDS SOUTH. TEMPERATURES TO BE DIFFICULT DEPENDING ON DEPTH OF COLD AIR. MODEL GUILDANCES CLOSE. LBF BU 052/077 038/068 035 1932- ANW BU 053/075 038/065 035 19520 OGA BU 055/075 038/068 038 1932- ONL BU 090/055 038/065 035 19520 IML BU 056/078 039/068 038 19320 BBW BU 090/053 040/068 038 19520 VTN BU 050/074 035/060 035 19321 WOOD
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.